Wyoming, 2007Flash Flood and Hail in Wyoming, July 7, 2007
July 7, 2007 · NWS BYZ · 4 events in 1 county or zone
A severe thunderstorm rapidly developed just west of Sheridan and moved over the city during the early evening hours of the 7th. Numerous street flooding along with downed power lines and tree limbs were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm rapidly developed just west of Sheridan and moved over the city during the early evening hours of the 7th. Numerous street flooding along with downed power lines and tree limbs were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 7, 1:55 PM MST, 4 hours 34 minutes earlier.
Area forecast discussion, Jul 7, 1:55 PM MST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
255 PM MDT SAT JUL 7 2007
.SHORT TERM...VALID FOR SUN AND MON...
FAIRLY ACTIVE PERIOD OF WEATHER COMING THE NEXT COUPLE OF DAYS.
SHORTWAVE MOVING THROUGH SOUTHERN IDAHO IS HELPING TO KICK OFF
CONVECTION ACROSS CENTRAL IDAHO AND SW MONTANA...INCLUDING OUR SW
HIGHER TERRAIN. THIS WAVE WILL INTERACT WITH BOUNDARY DRAPED
ACROSS OUR AREA AND INCREASED MOISTURE TO BRING A BETTER CHANCE OF
CONVECTION TO OUR AREA THAN WE HAVE SEEN IN AWHILE...ESPECIALLY
OUR SW PARTS. WRF/GFS EACH PRODUCE ABUNDANT QPF...BUT THE WRF HAS
IT FOCUSED FURTHER SOUTH. GIVEN TRACK OF SHORTWAVE AND SFC FRONT
ACROSS OUR SOUTHERN TIER THINK THE WRF MAY HAVE A BETTER HANDLE.
PLENTY OF LIGHTNING EXPECTED...AND ALREADY BEGINNING TO OCCUR...
AND THIS COULD RESULT IN FIRE STARTS OVER OUR SW FIRE ZONES WHERE
FUELS ARE DRIEST. HOWEVER CONVECTION IS SHAPING UP TO BE MOSTLY
WET. PWATS ON THE ORDER OF 0.75 INCHES TO 1 INCH...AND OF NOTE IS
A CELL OVER CHALLIS IN CENTRAL IDAHO WHICH DUMPED A FAST QUARTER
INCH. OTHER CONCERN COULD BE SFC WINDS AS STORMS ARE INITIATING
FAIRLY HIGH-BASED...SEE SFC DEW PT DEPRESSIONS OF 40-50F. WILL
MENTION GUSTY WIND POTENTIAL IN THE ZONES. CONVECTION WILL BECOME
WETTER AS THE NIGHT WEARS ON AND AS STORMS TRACK EAST. ISOLD HAIL
ALSO A POSSIBILITY...BUT SHEAR NOT GREAT SO NOT A BIG SEVERE
THREAT TONIGHT.
MOIST AIRMASS WILL REMAIN OVER THE AREA TOMORROW...AND WITH
ADDITIONAL ENERGY COMING OUT OF THE WNW AND A WEAKENED CAP THINK
CONVECTIVE POTENTIAL IS HIGH AGAIN ON SUNDAY...ESPECIALLY EAST
HALF. IMPRESSIVE SFC DEWPTS OF MID 50S TO MID 60S EXIST CURRENTLY
IN CENTRAL MONTANA BETWEEN FRONT WHICH IS PUSHING INTO SE MONTANA
AND COOLER BOUNDARY LINGERING IN NORTH CENTRAL MONTANA. THIS IS
THE AIRMASS WE WILL HAVE TO DEAL WITH TOMORROW...AND HAVE RAISED
POPS FROM BILLINGS EASTWARD DURING THE AFTN/EVNG. WRF AND GFS
FORECAST SOUNDINGS FROM MLS AND BHK TO 4BQ SHOW PLENTY OF CAPE AND
LOW LCL HEIGHTS...AND PWATS OVER AN INCH...SO COULD HAVE SOME
LOCALLY HEAVY RAIN TO DEAL WITH. OTHER FACTOR WILL BE
AFOREMENTIONED COOLER SFC BOUNDARY TO OUR NORTH WHICH IS FORECAST
TO SLIDE SOUTH ACROSS OUR AREA TOMORROW AFTN. FRONTOGENESIS ALONG
WHAT IS SHAPING UP TO BE A TIGHT THERMAL BOUNDARY WILL ADD TO THE
LIFT. THIS BOUNDARY ALSO MEANS A TRICKY TEMP FORECAST TOMORROW.
GIVEN A MILD NIGHT TONIGHT AND FROPA EXPECTED DURING THE AFTN HAVE
GONE A BIT ABOVE GUIDANCE...BUT WILL PROBABLY SEE TEMPS DROP INTO
THE 70S FROM MLS TO BHK ONCE IT PASSES.
SOME DRYING AND WEAK SHORTWAVE RIDGING ON MONDAY...AHEAD OF
STRONGER CLIPPER APPROACHING FROM THE NORTH. WILL SUSTAIN ISOLD
POPS GIVEN LINGERING BOUNDARY AND INSTABILITY...HIGHEST IN OUR
EAST. ANOTHER TRICKY TEMP FORECAST BUT HAVE SIDED TOWARD THE
WARMER GFS WHICH SHOWS SOME WESTERLY DOWNSLOPING AHEAD OF THE
CLIPPER...WHICH THE WRF DOES NOT SHOW BUT WOULD BE EXPECTED.
COOLER AIR BEGINS TO ADVECT FROM THE NORTH MON NITE. WILL SUSTAIN
LOW POPS FOR FROPA AND WEAK QG FORCING MON NIGHT EAST HALF.
JKL
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
MIDWEEK TRANSITION INTO A NORTHWESTERLY FLOW AND COOLER PATTERN
CONTINUES ON TRACK. MODELS ARE IN GOOD AGREEMENT THAT THE RIDGE
AXIS WILL REMAIN OVER THE IDAHO PANHANDLE INTO THURSDAY WHICH WILL
ALLOW AN EASTERLY FLOW TO PREVAIL OVER THE AREA WHICH WILL
CONTINUE TO ADVECT COOLER SURFACE AIR INTO THE AREA. HAVE KEPT ANY
WARMUP FROM STARTING UNTIL FRIDAY. KEPT MINOR MOUNTAIN POPS IN FOR
TUESDAY BUT HAVE FAVORED DRY FOR THE REST OF THE WEEK SINCE
PATTERN LOOKS LIKE CAPPING COULD PREVENT EXTENT OF CONVECTION
ESPECIALLY WITH DECENT NOCTURNAL COOLING ALLOWING FOR SLOWER
TEMPERATURE STARTS. FRIDAY THE RIDGE AXIS BEGINS TO MOVE EASTWARD
WHICH WILL ALLOW WARMING HEIGHTS BUT SURFACE THERMAL TROF SHOULD
LAG BEHIND WHICH WILL KEEP EASTERLY FLOW IN PLACE AND CAP TEMPS AT
NORMAL VALUES. PATTERN CONTINUES TO BE PROGRESSIVE FOR THE WEEKEND
WHICH MEANS THE RIDGE WILL MOVE INTO CENTRAL MONTANA BRINGING THE
THERMAL TROF WITH IT AND A RETURN TO HOT WEATHER. EXTENDED PATTERN
LOOKS PRETTY DRY. BORSUM
&&
.AVIATION...
ISOLATED SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE REGION
THROUGH THE AFTERNOON HOURS. LOCAL MVFR CEILINGS AND VISIBILITIES
DUE TO HEAVY RAIN AND SMALL HAIL AND WIND GUSTS TO 45 MPH WILL BE
POSSIBLE IN THE MORE INTENSE CELLS. EXPECT ACTIVITY TO DECREASE
AFTER MIDNIGHT. BORSUM
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 064/087 059/088 059/081 056/081 058/083 061/087 063/093
44/T 31/B 21/B 10/U 01/U 10/U 00/U
LVM 054/089 053/089 051/081 049/080 049/084 051/087 051/093
52/T 20/B 02/T 11/U 11/U 10/U 00/U
HDN 062/089 059/091 060/085 054/084 056/087 059/090 061/097
44/T 31/B 21/B 10/U 01/U 10/U 00/U
MLS 067/085 059/087 060/082 054/082 055/084 060/087 063/094
35/T 31/B 21/B 01/U 01/U 10/U 00/U
4BQ 066/086 060/086 060/084 055/082 055/083 060/086 063/092
55/T 32/T 21/B 11/U 11/U 10/U 00/U
BHK 065/081 057/082 059/081 055/076 053/081 055/081 057/088
45/T 31/B 21/B 01/U 01/U 10/U 00/U
SHR 062/087 056/088 057/083 050/081 052/084 055/086 057/093
44/T 32/T 22/T 22/T 22/T 20/U 10/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jul 7, 2:18 PM MST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
318 PM MDT SAT JUL 7 2007
MTZ028>042-056>058-063>068-WYZ098-099-082130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
318 PM MDT SAT JUL 7 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE ENTIRE AREA
WITH THE BEST CHANCES ACROSS THE CENTRAL AND SOUTHWEST ZONES.
GUSTY ERRATIC WINDS AND BRIEF HEAVY RAIN WILL BE POSSIBLE WITH
ANY THUNDERSTORM. ALTHOUGH THE THUNDERSTORMS ARE EXPECTED TO BE
WET...PLENTY OF LIGHTNING IS LIKELY RESULTING IN POSSIBLE FIRE
STARTS ACROSS THE SOUTHWEST ZONES WHERE THE FUELS ARE DRIEST.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE ENTIRE AREA ON
SUNDAY AFTERNOON AND EVENING WITH THE BEST CHANCES ACROSS THE
EASTERN ZONES. LOCALLY HEAVY RAIN ALONG WITH GUSTY
WINDS...FREQUENT LIGHTNING AND THE POSSIBILITY OF HAIL CAN BE
EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
HOOLEY
In the hours before
Local storm report, Jul 7, 5:26 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
626 PM MDT SAT JUL 07 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 7 E MOLT 45.87N 108.79W
07/07/2007 M1.00 INCH YELLOWSTONE MT TRAINED SPOTTER
&&
SOLUMLocal storm report, Jul 7, 5:53 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
653 PM MDT SAT JUL 07 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND GST BILLINGS 45.79N 108.54W
07/07/2007 M85 MPH YELLOWSTONE MT ASOS
&&
SOLUMLocal storm report, Jul 7, 5:56 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
656 PM MDT SAT JUL 07 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL HARLOWTON 46.44N 109.83W
07/07/2007 M1.25 INCH WHEATLAND MT LAW ENFORCEMENT
&&
SOLUMEvent by event
2 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Sheridan
- When
- July 7, 6:29 PM MST
- Where
- Sheridan County, Sheridan
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.800, -106.950
Numerous power outages were reported in the city of Sheridan due to 70 mph wind gusts.
Hail, Sheridan
- When
- July 7, 6:37 PM MST
- Where
- Sheridan County, Sheridan
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.800, -106.950
Hail, Sheridan
- When
- July 7, 6:45 PM MST
- Where
- Sheridan County, Sheridan
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.800, -106.950
Numerous reports received of street flooding along with tree limbs down across the city of Sheridan.
Flash Flood, Sheridan
- When
- July 7, 7:15 PM MST to 10:15 PM MST
- Where
- Sheridan County, Sheridan
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 44.800, -106.950
During the course of the evening, there were several reports of power lines down, street flooding and six inch diameter trees down across roads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 7 to 10, 20072 deaths · 2 events
- Damaging Winds in Alabama, July 7, 2007$37,000 · 50 kt wind · 2 events
- Tornado in Florida, July 7, 2007$30,000 · EF0 · 1 event
- Tornado and Flash Flooding in Texas, July 7, 2007$20,000 · EF0 · 3 events
- Tornado and Damaging Wind in Mississippi, July 7, 2007$20,000 · EF0 · 2 events
- Damaging Wind and Lightning Strike in North Carolina, July 7, 2007$20,000 · 60 kt wind · 2 events
- Damaging Winds in Florida, July 7, 20071 injured · 67 kt wind · 2 events
- Flash Flooding and Hail in Montana, July 7, 20071.25 in hail · 9 events
- Hail and Damaging Wind in Montana, July 7, 20071 in hail · 8 events
- Flash Flooding in Texas, July 7, 20077 events
- Hail and Damaging Winds in South Dakota, July 7, 200756 kt wind · 5 events
- Hail and Damaging Wind in North Carolina, July 7, 20071 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47312, 47313, 47314, 47320.